Iowa, 2021

Hail in Iowa, June 18, 2021

June 18, 2021 · NWS OAX · 4 events in 2 counties and zones

Back building storms produced large hail in southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Back building storms produced large hail in southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 18, 5:15 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 18, 5:15 PM CST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
615 PM CDT Fri Jun 18 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 327 PM CDT Fri Jun 18 2021

Forecast Summary:

Warm temperatures and chances for thunderstorms will continue
through the weekend before much cooler air settles into the region
early next week. Some severe storms could fire overnight in a small
part of southwest Iowa and southeast Nebraska, with more widespread
thunderstorms likely Saturday night. Hit-and-miss rain chances and
gradually warming temperatures will follow Monday's cooldown.

Tonight through Sunday:

Upper ridge that brought our extreme heat Thursday was being
suppressed southwest a bit today as a potent shortwave swings
through the far Northern Plains and pushes slightly lower heights
and stronger westerlies southward. A band of sheared vorticity
extended from southern Wyoming into Iowa, and was agitating the
atmosphere enough to produce elevated showers and isolated
thunderstorms over our southern CWA this afternoon. This area was
just north of 850mb warm front, which should remain in place through
tonight. Weak surface boundary was also noted in the same area.

Increasing instability this afternoon where insolation is greater
south of area of showers is expected to fuel convection along
frontal boundary this evening, especially when low level jet begins
to strengthen. Short-range CAMs were suggesting southern Iowa is
where convective initiation will occur, just east of our CWA, with
development westward across southwest Iowa and southeast Nebraska
along frontal zone. If this occurs, there will be a period of a few
hours around midnight when the potential for severe storms will
exist where axis of elevated instability in our southern CWA. Large
hail will be the primary threat.

This activity should scoot off to the east rather quickly overnight,
leaving most of Saturday dry for our area. Then a more potent
shortwave is scheduled to swing into the region Saturday night.
Strong theta-e advection ahead of this feature will push warm front
northward overnight. Isentropic upglide with 40kt low level jet will
provide lift for elevated convection north of warm front where
forecast soundings show nearly 3000 J/kg of MUCAPE. While soundings
indicate some inhibition, this should be easily overcome by late
evening over eastern Nebraska. Expect convection to begin west of us
but overspread most of our area by midnight or so, then continue
much of the night before shortwave tracks east Sunday morning. Given
degree of instability, large hail is a concern Saturday night.
Locally heavy rain is also likely given precipitable water values
approaching 200 percent of late-June normals.

Cold front will follow in wake of shortwave, providing a focus for
continued chances for thunderstorms on Sunday. Still looking warm
then as cooling lags front a bit, so highs back into the 90s for our
southern areas, with 80s to the north.

Monday through Friday:

Strong cold advection will overspread our area Sunday night,
bringing in 850 temperatures 15C cooler than over the weekend.
Models are in decent agreement for 70s highs Monday, with a gradual
warming trend through the week as mid level heights slowly build
into the region. As that occurs, several shortwaves could induce
warm-advection rain chances through the week, especially in the
Wednesday through Friday time period. As to be expected, varying
model solutions with these minor disturbances will limit confidence
in any one solution. So our forecast will remain more broad-brushed
with chances PoPs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 614 PM CDT Fri Jun 18 2021

There will be a chance of thunderstorms near KLNK 05-08z.
Otherwise, VFR conditions through the period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Dergan
AVIATION...DeWald
Hazardous weather outlook, Jun 18, 9:33 PM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1033 PM CDT Fri Jun 18 2021

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-
065>068-078-088-089-191745-
Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope-
Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-
Cass-Otoe-Saline-Jefferson-Gage-
1033 PM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Thunderstorms are forecast over much of eastern Nebraska and
southwest Iowa Saturday night. Some severe storms with large hail
are possible, along with locally heavy rainfall.

A few thunderstorms remain in the forecast Sunday as well. Then
there are off-and-on thunderstorm chances next week, especially
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ079-080-090-091-NEZ090>093-191745-
Mills-Montgomery-Fremont-Page-Johnson-Nemaha-Pawnee-Richardson-
1033 PM CDT Fri Jun 18 2021

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Saturday

There is a risk of severe thunderstorms, generally between 10 PM
and 2 AM, along a frontal boundary stretching east to west through
southwest Iowa and southeast Nebraska. The most likely areas
affect will be along and south of a line from Red Oak to Lincoln.
Large hail and damaging downburst winds are the primary severe
threats. A tornado or two is possible.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Thunderstorms are forecast over much of eastern Nebraska and
southwest Iowa Saturday night. Some severe storms with large hail
are possible, along with locally heavy rainfall.

A few thunderstorms remain in the forecast Sunday as well. Then
there are off-and-on thunderstorm chances next week, especially
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 18, 8:03 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
903 PM CDT Fri Jun 18 2021

NEZ078-088-190215-
Jefferson NE-Saline NE-
903 PM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHWESTERN SALINE COUNTIES UNTIL 915 PM CDT...

At 903 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Western, or 29 miles west of Beatrice, moving east at
60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western, Daykin, Tobias and Willard Meyer Recreation Area.

LAT...LON 4024 9737 4048 9737 4047 9711 4023 9712
TIME...MOT...LOC 0203Z 275DEG 53KT 4037 9730

DeWald
Special weather statement, Jun 18, 8:49 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
949 PM CDT Fri Jun 18 2021

NEZ089-190300-
Gage NE-
949 PM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAGE COUNTY UNTIL
1000 PM CDT...

At 949 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beatrice, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Beatrice, Pickrell, Filley, Virginia and Rockford State Recreation
Area.

LAT...LON 4024 9679 4041 9676 4040 9646 4020 9647
TIME...MOT...LOC 0249Z 282DEG 28KT 4031 9669

DeWald
Special weather statement, Jun 18, 9:15 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1015 PM CDT Fri Jun 18 2021

NEZ088-190330-
Jefferson NE-
1015 PM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON COUNTY
UNTIL 1030 PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Diller, or 15 miles west of Beatrice, moving east
at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Diller, Jansen, Harbine and Cub Creek Recreational Area.

LAT...LON 4012 9711 4025 9710 4026 9692 4010 9692
TIME...MOT...LOC 0315Z 281DEG 37KT 4018 9702

DeWald
Special weather statement, Jun 18, 9:26 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1026 PM CDT Fri Jun 18 2021

NEZ089-190345-
Gage NE-
1026 PM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GAGE COUNTY UNTIL
1045 PM CDT...

At 1025 PM CDT, Doppler radar was tracking a strong thunderstorm near
Diller, or 11 miles southwest of Beatrice, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Gage
County.

LAT...LON 4011 9692 4024 9692 4025 9691 4024 9674
      4009 9674
TIME...MOT...LOC 0325Z 275DEG 37KT 4016 9692

DeWald
Special weather statement, Jun 18, 10:09 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1109 PM CDT Fri Jun 18 2021

IAZ079-NEZ067-190430-
Mills IA-Cass NE-
1109 PM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLS AND
NORTHEASTERN CASS COUNTIES UNTIL 1130 PM CDT...

At 1109 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plattsmouth, or 20 miles south of Omaha, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plattsmouth, Glenwood and Pacific Junction.

This includes Interstate 29 between mile markers 27 and 35.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Iowa.

LAT...LON 4092 9569 4092 9598 4105 9597 4107 9569
TIME...MOT...LOC 0409Z 273DEG 23KT 4098 9588

DeWald

The radar

The Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 04:19 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pottawattamie

When
June 18, 10:20 PM CST
Where
Pottawattamie County, 0.86 mi SE of Oakland
Measured
1.25 in hail
Reported by
Public
Coordinates
41.310, -95.390

Public reported 1.25 inch hail.

Hail, Pottawattamie

When
June 18, 10:27 PM CST
Where
Pottawattamie County, 0.69 mi S of Oakland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.310, -95.400

Trained spotter reported 1.75 inch hail in downtown Oakland, IA.

Hail, Pottawattamie

When
June 18, 10:35 PM CST
Where
Pottawattamie County, 6.76 mi E of Carson
Measured
2.5 in hail
Reported by
Social Media
Coordinates
41.230, -95.300

Public reported tennis ball size hail with pictures via social media.

Hail, Montgomery

When
June 18, 11:00 PM CST
Where
Montgomery County, 3.12 mi W of Grant
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
41.150, -95.060

Emergency manager reported hail ranging from the size of ping pongs to golf balls. A few larger than golf ball sized hail stones were also noted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954801, 954802, 954803, 954804.